Alert archive / Montana / Special Weather Statements in 2021
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Jan 10, 2021, 5:39 AM MST for Broadwater County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 10, 2021, 5:39 AM MST (12:39 UTC)
- Expired
- Jan 10, 2021, 8:45 AM MST
- In force
- 3 hr
- Issued by
- NWS Great Falls, MT
County Broadwater County, MT
The radar
The Great Falls radar (KTFX), 94 km from the middle of the area, began a volume at 12:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 0.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2015 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
770 WWUS85 KTFX 101239 SPSTFX Special Weather Statement National Weather Service Great Falls MT 539 AM MST Sun Jan 10 2021 MTZ014-101545- Central and Southern Lewis and Clark- 539 AM MST Sun Jan 10 2021 ...Areas of Dense Fog Across the Helena Valley... Areas of dense fog across the Helena valley will reduce visibility to near one-quarter mile at times this morning. If driving, slow down and leave plenty of distance between vehicles ahead of you. LAT...LON 4674 11180 4660 11187 4659 11206 4679 11206 TIME...MOT...LOC 1238Z 053DEG 6KT 4663 11204 $$ PN
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jan 10, 4:40 AM MST, 59 minutes earlier.
Area forecast discussion, Jan 10, 4:40 AM MST, 59 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 440 AM MST Sun Jan 10 2021 Aviation Section Updated. .SYNOPSIS... Areas of fog this morning will erode as west winds increase and spread across North Central MT. Several days of windy conditions are expected through next week, with the best chance for areas of rain and mountain snow occurring towards Wednesday. && .DISCUSSION... Fog persists this morning over northeastern portions of our forecast area, and also over portions of Toole county, the Helena Valley, and the West Yellowstone region. Fog in these areas will be slow to mix out today, particularly as a stable temperature inversion remains in the Helena Valley, and those lower areas along the Milk River valley lie under a shallow, stable airmass. Surface pressure analysis does reveal a developing lee side trough. Wind speeds are increasing in response along the Rocky Mountain Front. Winds will continue to increase and expand across North-central Montana today, eventually mixing out most areas of fog. A brief period of stronger downslope winds is possible immediately along the Northern Rocky Mountain Front on Monday, associated with the increasing pressure gradient beneath the collapsing upper level ridge. This westerly flow may also produce some light snow over the Northern Rockies on Monday. This strong westerly flow continues Tuesday and Wednesday, producing a period of windy and mild conditions across the forecast area, along with mountain snowfall up to, and along the Continental Divide. The period of strongest winds appears on Wednesday, potentially producing widespread wind-related impacts. An upper level ridge develops to our west on Thursday, helping settle things down a bit. We start to see a cooling trend in the ensemble mean forecast temperatures as we move into next weekend, associated with a shift to a more northwesterly flow aloft. && .AVIATION... 440 AM MST Sat Jan 9 2021 (10/12Z TAF period) LIFR/VLIFR conditions continue this morning at KHLN and KHVR. Temperature inversions over these valleys are likely to maintain the foggy conditions through mid- to late-morning, and possibly into early afternoon. Confidence is low regarding the timing of when fog will mix out. Conditions are also favorable for vicinity fog at KBZN, but this terminal has stayed clear for most of the night, so will continue to monitor with guarded optimism that it stays clear. Otherwise mainly clear skies and VFR conditions will prevail elsewhere across north-central and southwest MT with breezy SW winds developing later tonight through Sunday morning along the east slopes of the Rockies. Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PRELIMINARY POINT TEMPS/POPS... GTF 43 30 48 33 / 0 0 0 0 CTB 43 29 45 31 / 0 0 0 0 HLN 30 16 42 24 / 0 0 0 0 BZN 33 6 39 15 / 0 0 0 0 WYS 23 -4 25 3 / 0 0 0 0 DLN 30 9 35 17 / 0 0 0 0 HVR 43 28 47 30 / 0 0 0 0 LWT 42 25 47 28 / 0 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Dense Fog Advisory until 10 AM MST this morning Blaine...Hill. High Wind Watch from Monday morning through Monday afternoon Eastern Glacier...Northern Rocky Mountain Front...Toole. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jan 10, 2:29 AM MST, 3 hours 10 minutes before
Special Weather Statement National Weather Service Great Falls MT 229 AM MST Sun Jan 10 2021 MTZ014-101230- Central and Southern Lewis and Clark- 229 AM MST Sun Jan 10 2021 ...Areas of Dense Fog Across the Helena Valley... Areas of dense fog across the Helena valley will reduce visibility to near one-quarter mile at times this morning. If driving, slow down and leave plenty of distance between vehicles ahead of you. LAT...LON 4658 11207 4675 11209 4678 11181 4658 11189 TIME...MOT...LOC 0925Z 240DEG 48KT 4678 11172
Special weather statement, Jan 10, 2:36 AM MST, 3 hours 3 minutes before
Special Weather Statement National Weather Service Great Falls MT 236 AM MST Sun Jan 10 2021 MTZ044-101400- Toole- Including the cities of Shelby and Sunburst 236 AM MST Sun Jan 10 2021 ...Areas of Dense Fog... Dense fog will reduce visibility to near one-quarter mile this morning along Interstate-15 from near Shelby to Sweetgrass. If driving through this area, slow down and leave plenty of distance between vehicles ahead of you.
Special weather statement, Jan 10, 5:39 AM MST, 0 minutes before
Special Weather Statement National Weather Service Great Falls MT 539 AM MST Sun Jan 10 2021 MTZ014-101545- Central and Southern Lewis and Clark- 539 AM MST Sun Jan 10 2021 ...Areas of Dense Fog Across the Helena Valley... Areas of dense fog across the Helena valley will reduce visibility to near one-quarter mile at times this morning. If driving, slow down and leave plenty of distance between vehicles ahead of you. LAT...LON 4674 11180 4660 11187 4659 11206 4679 11206 TIME...MOT...LOC 1238Z 053DEG 6KT 4663 11204 PN
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 2:29 AM MST | Special Weather Statement | TFX | Broadwater | 3 hr |
| Jan 10, 8:44 AM MST | Special Weather Statement | TFX | Broadwater | 2 hr |
| Jan 10, 1:29 PM MST | High Wind Watch | TFX | 45 hr |
Nearby
Special Weather Statements in Montana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.